Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, June 27, 2008

June 27, 2008 · NWS AMA · 7 events in 1 county or zone

severe thunderstorms produced hail and high winds across the eastern Oklahoma Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the evening hours...severe thunderstorms produced hail and high winds across the eastern Oklahoma Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 27, 2:39 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 27, 2:39 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT FRI JUN 27 2008

.DISCUSSION...
TRICKY FORECAST IN STORE FOR THIS AFTERNOON AS SURFACE TROF HAS
BECOME ESTABLISHED ACROSS THE AREA AND MADE A MESS OUT OF THE WIND
AND MOISTURE FIELDS. BEST MOISTURE LIES OFF THE EDGE OF THE CAPROCK
AND TO THE EAST OF THE TROF AXIS WHILE MUCH DRIER AIR IS TO THE WEST
OF THE TROF. HOWEVER...INCOMING SHORTWAVE OVER SOUTHEASTERN NEW
MEXICO WILL LIKELY INITIATE CONVECTION WEST OF THE TROF AXIS WHICH
WILL ONCE AGAIN FAVOR ISOLATED STORMS WITH STRONG WINDS EARLY
ON...WITH THE POSSIBILITY OF A BIT STRONGER AND MORE ORGANIZED SEVERE
WEATHER ONCE THE STORMS CROSS INTO THE DEEPER MOISTURE TO THE EAST OF
THE TROF AXIS. BEST CHANCES FOR SEVERE WILL PROBABLY LIE ALONG AND
SOUTH OF A HEREFORD...DUMAS...PERRYTON LINE. STORMS SHOULD START TO
WANE AFTER THE LOSS OF DAYTIME HEATING.

NEXT STORY WILL BE THE COLD FRONT THAT WILL PUSH ACROSS THE REGION
SATURDAY MORNING THROUGH AFTERNOON. THIS FRONT WILL SWING WINDS
BEHIND THE BOUNDARY TO THE EAST NORTHEAST WHILE BRINGING IN SOMEWHAT
DEEPER MOISTURE LEVELS. WITH NORTHWESTERLY FLOW ALOFT AND EAST
NORTHEASTERLY SURFACE FLOW IN THE MOUNTAINS...THIS PRETTY MUCH LOOKS
LIKE A GOOD NORTHWEST FLOW SETUP AND HAVE INCREASED POPS STARTING
SATURDAY AFTERNOON THROUGH NIGHT. SEVERE WEATHER WILL ONCE AGAIN BE
POSSIBLE AS THE SHEAR PROFILE IS A BIT ENHANCED BEHIND THE FRONT. A
FEW SHOWERS AND STORMS COULD LINGER INTO THE MORNING HOURS ON SUNDAY
AS WELL...MAINLY ACROSS THE SOUTHWESTERN ZONES WHICH WILL BE CLOSER
TO THE STALLED FRONTAL BOUNDARY. SUNDAY NIGHT THROUGH MONDAY NIGHT
SHOULD HAVE NORTHERLY FLOW ALOFT WHICH WILL PREVENT CONVECTION FROM
PUSHING EAST INTO THE PANHANDLES...BUT WILL HELP TO KEEP MAX TEMPS IN
THE MID 80S ACROSS THE REGION BOTH DAYS.

STILL APPEARS THAT SOME FORM OF NORTHWEST FLOW WILL REMAIN IN PLACE
ACROSS THE PANHANDLES FROM LATE MONDAY THROUGH THE END OF THE
FORECAST. ONCE AGAIN...THIS MEANS ISOLATED THUNDERSTORMS IN THE
AFTERNOONS WITH TEMPERATURES AT OR A TAD UNDER NORMAL. CANNOT PICK
OUT ANY ONE DAY THAT MORE FAVORS PRECIPITATION...BUT IT APPEARS THE
GFS IS TRYING TO BRING ANOTHER FRONT INTO THE REGION FOR THE END OF
THE FORECAST. LEFT THINGS CLOSE TO GUIDANCE FOR NOW BUT WILL NEED TO
KEEP AN EYE ON THIS TO SEE IF THERE IS ANY CONTINUITY THE NEXT COUPLE
OF DAYS.

JORDAN

&&

.FIRE WEATHER...
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE...LIMITING FIRE
WEATHER CONCERNS MAINLY TO THE POSSIBILITY OF SOME LIGHTNING STARTED
FIRES IN AND AROUND THUNDERSTORMS.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  87  63  85  62 /  30  30  50  20  10
BEAVER OK                  67  92  59  92  59 /  30  10  20   5   5
BOISE CITY OK              62  85  58  85  61 /  30  20  30  10  10
BORGER TX                  70  90  66  88  67 /  30  20  40  10   5
BOYS RANCH TX              66  90  65  88  63 /  30  30  40  20  10
CANYON TX                  65  88  62  85  60 /  30  30  50  20  10
CLARENDON TX               72  90  65  86  63 /  30  30  50  20   5
DALHART TX                 63  87  61  86  60 /  30  20  40  20  10
GUYMON OK                  64  87  62  88  63 /  30  20  20   5   5
HEREFORD TX                65  89  62  84  59 /  30  30  50  20  10
LIPSCOMB TX                69  89  60  89  58 /  30  20  30   5   5
PAMPA TX                   71  88  63  85  64 /  30  20  40  10   5
SHAMROCK TX                72  94  67  88  60 /  30  20  40  20   5
WELLINGTON TX              73  94  68  88  62 /  30  30  50  20   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17
Hazardous weather outlook, Jun 27, 12:00 PM CST, 5 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 27 2008

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES AND CONTINUE THROUGH THE EVENING
HOURS. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH SUNDAY NIGHT...
RESULTING IN THE POSSIBILITY OF THUNDERSTORMS ACROSS MOST OF THE
OKLAHOMA AND TEXAS PANHANDLES EACH DAY...MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS. ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AT TIMES THROUGH SUNDAY NIGHT.

COCKRELL

In the hours before

Special weather statement, Jun 27, 5:14 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT FRI JUN 27 2008

TXZ016-280000-
DEAF SMITH TX-
614 PM CDT FRI JUN 27 2008

...STRONG THUNDERSTORM IN SOUTHEASTERN DEAF SMITH COUNTY...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF HEREFORD MOVING NORTHEAST AT 10
MPH.

PEOPLE IN SOUTHEASTERN DEAF SMITH COUNTY...INCLUDING THE CITY OF
HEREFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JJB

The radar

The Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
June 27, 5:22 PM CST
Where
Beaver County, Knowles
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.870, -100.180

Hail, Beaver

When
June 27, 6:00 PM CST
Where
Beaver County, Knowles
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.870, -100.180

Trained spotter reported that the hail was covering the ground.

Hail, Beaver

When
June 27, 7:26 PM CST
Where
Beaver County, 10 mi NE of Elmwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.722, -100.392

Thunderstorm Wind, Beaver

When
June 27, 7:33 PM CST
Where
Beaver County, 11 mi ENE of Elmwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.681, -100.337

The Beaver County Emergency Manager estimated the high winds about one mile north and five miles west of Clear Lake Oklahoma. No damage was reported.

Hail, Beaver

When
June 27, 7:33 PM CST
Where
Beaver County, 11 mi ENE of Elmwood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.681, -100.337

Thunderstorm Wind, Beaver

When
June 27, 7:50 PM CST
Where
Beaver County, 8 mi W of Slapout
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.620, -100.264

The wind gust was measured at the Slapout Oklahoma Mesonet site located eight miles west of Slapout.

Hail, Beaver

When
June 27, 8:10 PM CST
Where
Beaver County, 5 mi WSW of Slapout
Measured
0.88 in hail
Reported by
Public
Coordinates
36.592, -100.203

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116368, 116371, 116373, 116377, 116380, 116386, 116388.